Blepharitis and dry eye syndrome from my treatments have been particularly bad the past few days and my doctor prescribed eye mask isn’t cutting it.
They sting so badly. I have two sets of prescription eye drops, one OTC drop and a prescription eye gel for night time. Add in the eye mask twice a day. My eyes have been like this for about 1.5 months and we keep trying different things.
Only 6 more chemo infusions to go, then maybe my eyes will start recuperating!
It’s a good news / bad news situation. Bad news is that my bloodwork wasn’t good (anemia, moderately high neutropenia, low platelets and signs of dehydration) mean that chemo is cancelled on Friday. I still get my immunotherapy (Herceptin) drip though.
The good news is that I didn’t actually realize I had chemo scheduled (confusion in my protocol since I’m on a drug rarely used for my stage of cancer but had to go on it because of an allergy to the previous “chemo cocktail”. With that, I can at least not feel like crap for my only long weekend I have not had chemo on. Every single long weekend since March I had chemo.
But, because my bloodwork was pretty bad, I’ll have to be extra careful around people and making sure my body temperature doesn’t drop over the course of the long weekend. Last week, my basal temperature was bordering hypothermia and if I drop back down to 35.3 or so, I need to go to ER.
Oh chemo, we continue on this love-hate relationship, but at least I’ll get to relax in Radium for a few days and hopefully feel better. I will still get my immunotherapy treatment (Herceptin).
This will treatment #3 of 17 total Herceptin treatments over a one year period (i.e. it’s every 3 weeks). It looks like my body has adapted to it and I am not exhibiting any of the allergic side effects I had my first two rounds. Yay! And, as of this treatment, my Herceptin drip is only 30 minutes. Today, finding a vein actually took longer than the time the drip will take. 🙄
The nice thing about Herceptin is that I’ll be able to return to work once I’m done my chemo, surgery and radiation even though I’ll still be on Herceptin. The side effects are minimal, thank goodness!
My new bedtime routine, brought to you by chemotherapy…
I have purchased ice booties in the hopes to prevent further Plantar Erythrodysesthesia and to start managing the neuropathy I’m starting to get around my ankle and outer foot. Additionally, my nails are starting to turn yellow, so I’m hoping the hive will prevent them from falling off.
My vision issues are also back. Earlier this week, I wasn’t able to see near or far. My vision was completely distorted as well as doubled. I couldn’t watch TV or read. Ii went to the ophthalmologist, who confirmed that my Dry Eye Disease has not improved despite using 2 different drops and an eye gel. She also noticed that I’ve developed Blepharitis and that the meibomian glands in my eyelids are inflamed. So now, I must also wear a heated eye mask for 5 minutes twice a day, and then massage my upper and lower eyelids with the hope of unblocking any residue in the oil-secreting meibomian glands, which is causing eyelid inflammation. I have a follow-up appointment in 2 weeks to see if it’s improved.
Chemo, you are not my friend, but you are helping me. I guess I have to put up with you for a few more months. Please be kinder…
The arrow in the image below is pointing to the empty station ready to for me at the Get RIPPED! Buffet class. Unfortunately, a heavy nosebleed, which started on my way to Repsol Sport Centre, prevented me from ever getting started.
As a chemo patient, if a nosebleed isn’t stopped within 20 minutes, it requires a visit to the ER. That’s because my platelet count is likely low and usually the reason I can’t form a blood clot naturally. It also explains why I bruise so easily.
When it hit the 20 minute mark, I texted my husband to let him know that I was going to call 911. It’s dangerous to drive with a bleeding nose as you are not only distracted, but if you have lost a lot of blood, it could result in fainting.
My husband was just about to go out of town with friends to cycle between Canmore and Banff and get a much needed break from watching the children.
About 5 minutes after he arrived at the gym to help me gather all my belongings and get me in the car, the bleeding started to ease up, so we turned around and went home. It stopped entirely a few minutes after getting home. Thankfully my husband was still able to make it to his meeting point for his bike ride before his buddies left town, so he can still get a day to himself “sans kids”.
I guess I get an “A” for effort for at least showing up at the gym. It’s too bad I didn’t make it past the bench as I was really looking forward to the class. I just resting up and should still be able to take the kids for their play date with some of their best buddies and with friends of ours.
Thanks to Jari Love for helping me set up my station and sorry for leaving you to pick up after me since I had to leave unexpectedly.
It’s official; the chemo has basically destroyed my fingerprints to the point that I can’t unlock my devices anymore. Yes, it’s a common side effect of the drug I am on and is part of the Palmar Plantar Erythrodysesthesia that I’ve been getting on my feet in the first part of my. It’s now moving to my hands, and Taxanes (the type of drug I’m on) are particularly known for this effect.
Let’s see how often I lock myself out of my phone and apps because I need to remember my password and I have chemo brain.
I just got back from my Oncologist, and given the reactions I have had this past week and a half since my last chemo treatment, her Director’s Privilege request to the Alberta Cancer Board was approved and I will be switching my second half of my chemo course on a different drug. Both chemos are Taxanes and sound familiar by name. I’m currently on Paclitaxel (brand name: Taxol) and will be moving to nab-Paclitaxel (brand name: Abraxane).
According to AHS:
“Patients who have had severe acute infusion reactions with paclitaxel or docetaxel, considered by the treating physician to be due to the vehicle of the taxanes (cremophor and polysorbate80); or patients who have experienced severe toxicity* from previous administration of other taxanes.”
* “severe toxicity could be due to the pre-medications for the administration of the taxane or due to the taxane itself” (source: AHS)
I will not get chemo this week again and will start on the Abraxane drug next week. Instead of being administered every two weeks, I will now move to a weekly infusion schedule, which means I have 9 more chemo sessions to go. It also means that instead of completing my chemo treatment on August 2, my last chemo will now be September 20th.
I asked why patients weren’t automatically put on nab-Paclitaxel (Abraxane) if it is virtually the same drug but is known to cause less reaction. The simple answer: the cost (there are apparently other reasons too, but this is the major one). One dose of Abraxane is approximately 10x the cost of Taxol. So, it completely makes sense to give Taxol given that most of the patients are able to tolerate it, and make exceptions for those who can’t.
Crossing my fingers that this is the last big road bump in my chemo journey.